Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 87, NWS Lincoln, IL

April 20, 20257 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2025, 8:28 PM CDT for 7 counties in Illinois. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2025, 8:28 PM CDT (01:28 UTC)
Expired
Apr 20, 2025, 9:00 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:39 PM CDTTORNADO1 W Victoria, ILThe tornado touched down west of Victoria and tracked 16.48 miles north-northeast before dissipating north of Galva. It was on the ground for 18 minutes and rated EF-1.
Apr 20, 8:41 PM CDTTORNADO1 Ne Altona, ILThe tornado touched down northeast of Altona and tracked 4.41 miles north before dissipating near Bishop Hill. It was on the ground for 7 minutes and was rated an EF-1.
Apr 20, 8:59 PM CDTTSTM WND DMG2 Se Wyoming, ILSoffit came loose on a house.
Apr 20, 8:59 PM CDTTSTM WND DMG2 Se Wyoming, ILSoffit came loose on a house.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
711 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KILX 210128
SVRILX
ILC057-095-123-143-175-179-203-210200-
/O.NEW.KILX.SV.W.0087.250421T0128Z-250421T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
828 PM CDT Sun Apr 20 2025

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Marshall County in central Illinois...
  Northwestern Woodford County in central Illinois...
  Northeastern Fulton County in west central Illinois...
  Stark County in north central Illinois...
  Knox County in west central Illinois...
  Northern Tazewell County in central Illinois...
  Peoria County in central Illinois...

* Until 900 PM CDT.

* At 828 PM CDT, severe thunderstorms were located along a line
  extending from near Rio to near Glasford, moving north at 75 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Victoria, Laura, Bellevue, Elmwood, Williamsfield, Trivoli, 
  Elmore, Brimfield, Peoria International Airport, and Oneida around 
  835 PM CDT.
  West Peoria, Peoria, and La Fayette around 840 PM CDT.
  Dunlap, Princeville, Wyoming, and Toulon around 845 PM CDT.

Other locations in the path of these severe thunderstorms include
Elmira and Edelstein.

This includes the following highways...
 Interstate 474 between mile markers 0 and 5.
 Interstate 74 between mile markers 34 and 45, and between mile
markers 53 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for central,
north central and west central Illinois.

&&

LAT...LON 4115 8964 4115 8954 4084 8944 4075 8944
      4069 8964 4055 8989 4109 9044 4115 9044
      4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 0128Z 201DEG 63KT 4114 9040 4050 8982 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Erwin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:06 PM CDT, 2 hours 22 minutes earlier. Its key messages:

  • There is a level 2 of 5 (slight) risk for severe weather this evening into tonight. The greatest risk appears to be from damaging winds, though tornadoes and hail are possible as well, mainly west of a Jacksonville to Altona line. Most favorable timing would be 6pm to midnight.
  • The risk for flooding is low (less than 10%), but there may be some localized ponding of water in typical poor-drainage urban areas.
  • Chances for showers and storms return towards midweek. At this time, the chance for severe weather appears low (less than 5%).
Area forecast discussion, Apr 20, 6:06 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
606 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- There is a level 2 of 5 (slight) risk for severe weather this
  evening into tonight. The greatest risk appears to be from
  damaging winds, though tornadoes and hail are possible as well,
  mainly west of a Jacksonville to Altona line. Most favorable
  timing would be 6pm to midnight.

- The risk for flooding is low (less than 10%), but there may be
  some localized ponding of water in typical poor-drainage urban
  areas.

- Chances for showers and storms return towards midweek. At this
  time, the chance for severe weather appears low (less than 5%).

&&

.DISCUSSION...
Issued at 155 PM CDT Sun Apr 20 2025

***** Severe Weather Risk This Evening-Tonight *****

All attention remains on the developing upstream convection this
afternoon. A compact low pressure system is forecast to lift into
Iowa and drag its attendant cold front across the ILX CWA between
roughly 9pm and 3am tonight. Along and ahead of that front, a line
of intense thunderstorms has already developed upstream; these
storms will be on a weakening trend as they arrive in the Prairie
State around 7pm owing to loss of diurnally-driven surface based
instability, but still pose some risk for damaging wind gusts. The
risk will be highest west of a roughly Jacksonville to Altona line
where even a QLCS tornado isn't out of the question given (if you
believe the RAP) over 100 J/kg of 0-3 CAPE and ~30 kt of 0-3km line-
normal bulk shear. However, as the storms more dramatically weaken
the risk from damaging winds will be a bit more sporadic and
conditional on whether the strongest downdrafts can punch through
the building nocturnal temperature inversion to mix the strong LLJ
winds down to the surface.

That being said, there is one cell in central/northeast MO that is
currently lifting north-northeast towards the far western portion of
the ILX CWA. If it stays on its current trajectory, it may clip
western Schuyler County in just a couple hours...but it will be
close. We'll keep an eye on that cell and any others that may
attempt to form in the warm sector ahead of the main line of storms.

***** Flooding Risk Too? *****

At this time yesterday, a few of the CAMs showed one or two HP
supercells forming ahead of the main line across our west. Those
would have posed a flash flooding risk from >1.5"/h rain rates, but
at this time none of the CAMs are showing storms until the strongly
forced line arrives mid-late this evening. Given the orientation of
shear along the line of storms, mean storm motion will be 50-60 mph
towards the north-northeast, while the collective QLCS will be
sliding towards the east around 30-40 mph...which could make for
some minor training of storms. However, with the later arrival time
of storms and hence weaker instability over our area, thinking they
won't be producing heavy enough rain rates to cause flooding; in
fact, we may not have a whole lot of thunder at all with this line.
Nonetheless, the risk is nonzero especially in urban areas where
surfaces are hydrophobic, so we'll keep one eye on that as well.

***** Gusty Winds Tonight into Monday *****

It's probably superfluous to mention the gusty west-southwesterly
gradient winds tonight into Monday after such a windy spring and in
light of possible convective gusts over 60 mph tonight, but just so
no one's caught off guard: Bufkit mixing technique advertises
potential for some continued sporadic 35-45 mph gusts behind the
cold front tonight into tomorrow morning. We're not entirely
convinced mixing will be deeply enough for that, but certainly
tomorrow will be breezy especially along the I-74 corridor - in
closer proximity to the departing surface low.

***** Thunderstorm Chances Return Midweek *****

Behind the cold front, conditions will turn drier on Monday and
should remain too dry to support more precip until perhaps Tuesday
afternoon or evening when an ill-defined mid level disturbance may
spark a couple showers and storms north of roughly a Macomb to
Gibson City line. A lack of appreciable wind shear and weak
instability suggest a low (less than 5%) risk for organized severe
weather, though the inverted V to around 800-850 mb on GFS forecast
soundings suggests there could be some localized gusty outflows.

The deterministic ECMWF suggests another round of diurnally driven,
garden variety thunderstorms may form again in a weakly sheared
environment Wednesday afternoon-evening once more across our
northern counties, but confidence is low in this wave of possible
showers, with LREF precip probabilities only around 20-30%.

Precip chances increase Thursday into Friday as a more pronounced
wave featuring an attendant surface low and cold front lifts through
the region. Precise timing remains unclear, but highest precip
chances are currently forecast for Friday at 50-70%. A this time,
global models are each consistently advertising an ill-defined
surface low which suggests anemic kinematic fields and hence a low
severe weather risk.

Bumgardner

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 606 PM CDT Sun Apr 20 2025

Showers and storms will lift northeast ahead of a cold front
tonight, impacting most TAF sites between the 02-06Z timeframe.
Storm strength should weaken closer to the Indiana border though
thunderstorm wind gusts up to 50 kt will be possible with any of
the stronger storms. Southeast winds will shift to the west behind
the front by Monday with gusts remaining elevated between 25-30
kts. MVFR ceilings will filter in behind the front in a cold air
advection regime, looking to stick around through at least early
Monday afternoon. Winds should begin to slacken later in the
period then turn light after 00Z as high pressure ridging moves
overhead.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 20, 3:09 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Apr 20 2025

ILZ027>031-036-037-040>042-047>052-211100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
309 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A line of severe thunderstorms is anticipated to move east into the
area this evening. Damaging winds are the main concern, however,
scattered large hail is also possible, and a few tornadoes cannot be
ruled out. The storms will also produce some heavy rain, which may
cause some localized ponding of water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and 10 pm.

Expected storm motion is toward the east northeast around 45 mph.

ILZ038-043>046-053>057-061-211100-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
309 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move eastward across central Illinois
this evening, though it will likely be weakening as it approaches
eastern Illinois. These storms may still produce some localized
damaging winds, mainly west of I-57. Storms will also produce some
heavy rain, which may cause some localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 pm and midnight.

Expected storm motion is toward the east northeast around 45 mph.

ILZ062-063-066>068-071>073-211100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move into southeast Illinois late this
evening. While they will be in a weakening state, these storms may
still produce some localized damaging winds, mainly near I-57.
Storms will also produce some heavy rain, which may cause some
localized flooding.

Minor flooding will occur along the Little Wabash River near Clay
City.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor flooding on the Little Wabash River will continue much of the
week. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed toward midnight.

Expected storm motion is toward the east northeast around 45 mph.

37

In the hours before

Local storm report, Apr 20, 8:14 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
814 PM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Gst     Lewistown               40.40N 90.16W
04/20/2025  E65 MPH          Fulton             IL   Trained Spotter

            60-65 mph wind gusts reported.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:22 PM CDTTornado WarningILXSchuyler23 min
Apr 20, 7:29 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Christian, Fulton, Mason, Menard, Sangamon and 2 more7 min
Apr 20, 7:33 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Fulton, Mason, Menard, Morgan, Sangamon and 2 more27 min
Apr 20, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Fulton, Mason, Menard, Morgan, Sangamon and 1 more34 min
Apr 20, 7:59 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Mason, Schuyler31 min
Apr 20, 8:25 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Mason, Menard, Peoria, Sangamon and 1 more35 min
Apr 20, 8:36 PM CDTTornado WarningILXTazewell24 min
Apr 20, 8:56 PM CDTSevere Thunderstorm WarningILXMcLean, Marshall, Peoria, Stark, Tazewell, Woodford15 min
Apr 20, 8:59 PM CDTTornado WarningILXTazewell, Woodford17 min
Apr 20, 11:07 PM CDTSpecial Weather StatementILXLawrence, Richland38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.